Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching Zerit
May 31, 2002

I found out I was positive in 9/98. Baseline numbers were 134,500 viral load and 254 (17.5) CD4. Began my first and only regimen of Zerit, Epivir and Sustiva in 10/98. Viral load went <50 after seven months and has stayed there except for one blip to 97 in 4/2000. CD4 has improved to a range of 500 to 600 (30 to 35). My doctor has suggested changing out the Zerit for Viread/Tenofovir due to moderate lipoatrophy in face and legs. I have always been 100 compliant with the meds. No other problems, side effects or complications. What is your opinion of this change and how important is the "take with food" advisory for the Viread? Thanks in advance.

Response from Dr. Cohen

You describe the easiest of the switch issues - what to do when your first regimen has been fully suppressive? This is easiest since we can assume that your virus is still sensitive not only to these meds, but probably to all of the meds. So switching can be easily done to virtually any other combo - as long as you wind up on a combination that is potent enough for you. And the change you mention - using tenofovir/viread instead of zerit - is one that should be just as potent. And again, since you likely don't have any viral mutations, there is no concerns about resistance/cross resistance - so if zerit is working, tenofovir should work just as well.

The food requirement for tenofovir is important - the absorption of this drug is improved by food - how much food is not clear but as with all these meds, it is likely that something solid is enough -- in other words, a beer or cuppa joe, even with cream, is probably not what is meant by food. Since tenofovir is just once a day - you can take it whenever you eat a meal that day - it is better in general to take it about the same time each day - but because it has a long halflife - there is flexibility - so it should work fine even if you usually take it with dinner, but on one day you take it with lunch or a bedtime snack instead.

And since it is once a day, and since the data on epivir is very good for it too being successful when taken as two tabs once a day, and since Sustiva is already once daily -you can actually take all of these together. There is some info that suggests that Sustiva should be taken on an empty stomach - but the reason for this is mainly that it too is better absorbed with food - and for some people, that increased amount you get if you take it with food may increase some of the side effects, like sleepiness, vivid dreams etc... But Sustiva is fine to take with food since for some this is not a problem. Which means you can take the tenofovir/epivir/sustiva in one sitting - with a meal. And with the new 600 mg tablet sustiva - this would be just 4 tablets once a day.

Pretty amazing, isn't it - that 4 tabs in enough to control HIV for a very long time...

As for using tenofovir instead of zerit for facial lipoatrophy - while many are exploring this - there is as yet no data to guide us on how often this will help. But from the studies done so far - the caution is just not to expect much if any change for at least months after... these body changes take a while to happen, and do take a long time to reverse, if they can reverse...

Hope that helps.



Previous
wasting future options
Next
Dr. Cohen, how does treatment for HIV2 differ from HIV1?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement